California, 2005

Funnel Cloud in California, February 21, 2005

February 21, 2005 · NWS STO · 1 event in 1 county or zone

Brief funnel cloud noted by CA OES official.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Brief funnel cloud noted by CA OES official.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 21, 9:40 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 9:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PST MON FEB 21 2005

.DISCUSSION...
IR AND WATER VAPOR IMAGERY SHOW OCCLUDED FRONT AND MID LEVEL DRY
SLOT ROTATING INLAND ROUGHLY FROM SFO SWD. MAIN PROBLEM TODAY WILL
BE CONVECTION/THUNDER DEVELOPING IN THE MOIST AND UNSTABLE AIR
MASS...ESPECIALLY WITH DRY SLOT PROVIDING BREAKS IN THE CLOUDS
RESULTING IN SURFACE HEATING. 12Z MON ETA20 SHOWS INSTABILITY AXIS
FROM THE SAN JOAQUIN VLY NWD INTO THE CENTRAL SAC VLY. BULLS-EYE OF
CAPE AND LI FORECAST TO BE OVER OUR NRN SAN JOAQUIN VLY WITH VALUES
OVER 900 J/KG AND -4 LI THIS AFTN.

REX BLOCK OFF THE CA COAST FORECAST TO MOVE INLAND LATE TUE/WED...
BUT VORT MAX NEAR 33N/125W SHOULD ROTATE INLAND OVER CENTRAL CA
COAST THIS AFTN AND OVER THE SAN JOAQUIN VLY THIS EVENING. WILL
LIKELY KEEP HIGHEST POPS OVER OUR SRN ZONES DUE TO THESE FEATURES.
FOR THE SIERNEV...PCPN WILL BE MORE IN THE FORM OF SCATTERED SHOWERS
WITH MAINLY LIGHT ACCUMULATIONS PER WS-ETA QPF FORECAST...AND WILL
DROP SNOW ADVSRY THIS MORNING.

TUE AFTN STILL FORECAST TO BE UNSTABLE OVER OUR SRN ZONES AS
WELL...ALTHO NOT QUITE AS UNSTABLE AS THIS AFTN. WILL LIKELY ADD
CONVECTIVE CHANCES TO THE SRN PORTION OF OUR CWA FOR TUE AFTN IN THE
THIS AFTERNOONS FORECAST PACKAGE.

OMEGA-REX BLOCK PATTERN IS FORECAST TO DEVELOP OVER THE WRN STATES
ON WED...AND CONTINUE INTO FRI. THIS WILL MEAN KEEPING SOME WRAP
AROUND PCPN CHANCES GOING OVER THE SIERNEV. ON FRI AND SAT...WEAK
WESTERLIES ARE FORECAST TO DEVELOP AS A WEAK TROF APPROACHES THE PAC
NW. MOIST UPSLOPE FLOW FORECAST FOR THE SIERNEV WARRANTS KEEPING AT
LEAST A CHANCE OF LIGHT PCPN GOING...AND MAY ADD SOME POPS TO THE
FORECASTS FOR THE AFTN PACKAGE.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 21, 7:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON FEB 21 2005

CAZ013>019-063-064-066>069-221500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SHOWERS WITH BRIEF MODERATE TO HEAVY PRECIPITATION WILL CONTINUE
THROUGHOUT THE DAY.  SNOW LEVELS ARE AROUND 6000 FEET TODAY. A SNOW
ADVISORY CONTINUES FOR THE NORTHERN SIERRA NEVADA. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM CHICO SOUTH.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME EXCEPT FOR A SLIGHT
CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yuba

When
February 21, 2:00 PM PST
Where
Yuba County, 1 mi N of Wheatland
Reported by
GOVT OFFICIAL
Coordinates
39.269, -121.351 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478634.